Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 4:20 PM CDT for 4 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Sioux County, Woodbury County, Iowa. It was in force for 40 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 4:20 PM CDT (21:20 UTC)
- Expired
- May 12, 2022, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:25 PM CDT | TSTM WND DMG | Newcastle, NE | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM NEWCASTLE. MULTIPLE POWERLINES DOWN ACROSS THE CITY. MULTIPLE BUILDINGS ALSO DOWN ALONG HIGHWAY 12 NEAR MILE MARKER 219 AND 220. |
| May 12, 4:28 PM CDT | TSTM WND DMG | 3 Ese Meckling, SD | SEMI BLOWN OVER. |
| May 12, 4:30 PM CDT | TSTM WND DMG | 1 Ese Vermillion, SD | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| May 12, 4:30 PM CDT | TSTM WND DMG | Vermillion, SD | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| May 12, 4:32 PM CDT | TSTM WND DMG | Ponca, NE | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM PONCA. MULTIPLE TREES AND POWERLINES DOWN. |
| May 12, 4:36 PM CDT | TSTM WND DMG | 1 Sse Elk Point, SD | REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN. |
| May 12, 4:37 PM CDT | TSTM WND GST 70 | Elk Point, SD | |
| May 12, 4:40 PM CDT | TSTM WND GST 75 | 3 Nw Jefferson, SD | MULTIPLE SEMI-TRUCKS FLIPPED BETWEEN ELK POINT AND JEFFERSON. |
| May 12, 4:45 PM CDT | TSTM WND GST 62 | 3 Se Jefferson, SD | MESONET STATION 53 SD RWIS NORTH SIOUX CITY. |
| May 12, 4:54 PM CDT | TSTM WND DMG | 2 Wnw Sioux City, IA | LARGE BRANCHES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WUUS53 KFSD 122120
SVRFSD
IAC149-167-193-NEC043-051-SDC027-083-127-135-122200-
/O.NEW.KFSD.SV.W.0077.220512T2120Z-220512T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
420 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Woodbury County in west central Iowa...
Southwestern Sioux County in northwestern Iowa...
Western Plymouth County in northwestern Iowa...
Dakota County in northeastern Nebraska...
Dixon County in northeastern Nebraska...
Clay County in southeastern South Dakota...
South central Lincoln County in southeastern South Dakota...
Southeastern Yankton County in southeastern South Dakota...
Union County in southeastern South Dakota...
* Until 500 PM CDT.
* At 420 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Yankton to 6 miles west of Dixon In
Dixon County to 7 miles south of Stanton, moving east at 70 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Concord and Dixon In Dixon County around 425 PM CDT.
Wakefield around 430 PM CDT.
Emerson, Allen, Newcastle, Meckling, Martinsburg and Maskell
around 435 PM CDT.
Vermillion and Ponca around 440 PM CDT.
Elk Point, Homer, Hubbard, Jackson In Dakota County and Ponca
State Park around 445 PM CDT.
North Sioux City, Dakota City, Jefferson and Union Grove State
Park around 450 PM CDT.
Sioux City, Beresford, South Sioux City and Sergeant Bluff around
455 PM CDT.
Akron, Sloan, Hinton, Lawton, Alcester and Merrill around 500 PM
CDT.
Other locations impacted by these severe thunderstorms include
Bronson, Chatsworth, Waterbury and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9633 4228 9635 4226 9702 4276 9701
4277 9713 4281 9721 4284 9722 4312 9674
4264 9612 4221 9616 4222 9634
TIME...MOT...LOC 2120Z 251DEG 59KT 4276 9741 4239 9712 4185 9717
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 2 hours earlier.
Area forecast discussion, May 12, 2:20 PM CDT, 2 hours before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 220 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu May 12 2022 Isolated convection may linger near/north of Hwy 14 early in the period, but otherwise expecting VFR conditions with increasing southerly winds through mid afternoon. After 21Z-22Z, expecting rapid development of thunderstorms into southeast SD, developing into a line which moves quickly east into northwest Iowa and southwest Minnesota this evening. Large hail and strong/damaging winds will be possible with any thunderstorms during the late afternoon and evening, along with at least brief MVFR-IFR conditions. Storm timing is somewhat uncertain, but tried to narrow down a 2-4 hour window of best chances in the TAFs. After storms move through, a return to VFR conditions is expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 3:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 9 SW PLATTE 43.29N 98.96W
05/12/2022 M61 MPH CHARLES MIX SD MESONET
MESONET STATION FW5808 PLATTE.
&&
STLocal storm report, May 12, 4:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BONESTEEL 43.08N 98.95W
05/12/2022 GREGORY SD TRAINED SPOTTER
MULTIPLE 3 INCH BRANCHES DOWN.
&&
STLocal storm report, May 12, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 3 S CORSICA 43.38N 98.41W
05/12/2022 M62 MPH DOUGLAS SD MESONET
MESONET STATION 304 SD RWIS CORSICA.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:09 AM CDT | Dense Fog Advisory | FSD | Brookings, Kingsbury, Lake, Minnehaha, Moody | 4 hr |
| May 12, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 37 min |
| May 12, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 24 min |
| May 12, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 50 min |
| May 12, 3:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 44 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Clay, Davison, Douglas and 6 more | 46 min |
| May 12, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson, Jerauld and 1 more | 49 min |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hanson, Hutchinson, Lake, Lincoln, McCook and 5 more | 50 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 44 min |
| May 12, 4:49 PM CDT | Tornado Warning | FSD | Hanson, Lake, McCook, Miner | 28 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 37 min |
| May 12, 4:58 PM CDT | Tornado Warning | FSD | Beadle | 20 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Minnehaha, Moody | 47 min |
| May 12, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lake, Lincoln, McCook, Minnehaha, Moody and 2 more | 23 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 33 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 38 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.